Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 12, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 25, 2016, 5:55 PM CDT for Hand County, Hughes County, Hyde County, South Dakota. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2016, 5:55 PM CDT (22:55 UTC)
- Expired
- May 25, 2016, 6:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 60.0 mph
Counties Hand County, SD, Hughes County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 130 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:05 PM CDT | HAIL 2.75 | 9 N Stephan, SD | |
| May 25, 6:15 PM CDT | HAIL 1.75 | 4 Wsw Miller Dale Colon, SD | |
| May 25, 6:25 PM CDT | HAIL 1 | 1 N Miller Dale Colony, SD | 30-40 MPH WIND GUSTS ESTIMATED AS WELL. |
| May 25, 6:41 PM CDT | HAIL 0.88 | Miller, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
775
WUUS53 KABR 252255
SVRABR
SDC059-065-069-252345-
/O.NEW.KABR.SV.W.0012.160525T2255Z-160525T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
CENTRAL HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
WESTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 645 PM CDT
* AT 554 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HOLABIRD TO 9 MILES SOUTH OF HIGHMORE...MOVING
EAST AT 40 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HIGHMORE AROUND 610 PM CDT.
MILLER DALE COLONY AROUND 620 PM CDT.
REE HEIGHTS AROUND 625 PM CDT.
MILLER AROUND 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4479 9921 4442 9889 4426 9951 4429 9971
4449 9977
TIME...MOT...LOC 2254Z 255DEG 36KT 4451 9965 4438 9945
HAIL...2.75IN
WIND...60MPH
$$
KF2 follow-up statements
412
WWUS53 KABR 252314
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
614 PM CDT WED MAY 25 2016
SDC065-252322-
/O.CAN.KABR.SV.W.0012.000000T0000Z-160525T2345Z/
HUGHES SD-
614 PM CDT WED MAY 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUGHES COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4479 9921 4442 9889 4432 9929 4439 9953
4458 9960
TIME...MOT...LOC 2312Z 255DEG 36KT 4456 9941 4443 9921
$$
SDC059-069-252345-
/O.CON.KABR.SV.W.0012.000000T0000Z-160525T2345Z/
HYDE SD-HAND SD-
614 PM CDT WED MAY 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHERN HYDE AND WESTERN HAND COUNTIES...
AT 612 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HIGHMORE TO NEAR MILLER DALE COLONY...MOVING EAST
AT 40 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
THESE SEVERE STORMS WILL BE NEAR...
MILLER DALE COLONY AROUND 620 PM CDT.
REE HEIGHTS AROUND 625 PM CDT.
MILLER AROUND 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4479 9921 4442 9889 4432 9929 4439 9953
4458 9960
TIME...MOT...LOC 2312Z 255DEG 36KT 4456 9941 4443 9921
HAIL...2.75IN
WIND...60MPH
$$
KF785
WWUS53 KABR 252319
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
619 PM CDT WED MAY 25 2016
SDC059-069-252345-
/O.CON.KABR.SV.W.0012.000000T0000Z-160525T2345Z/
HYDE SD-HAND SD-
619 PM CDT WED MAY 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL HYDE AND WESTERN HAND COUNTIES...
AT 618 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF HIGHMORE TO NEAR MILLER DALE
COLONY...MOVING EAST AT 40 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. GOLF BALL SIZED
HAIL WAS REPORTED 9 MILES SOUTH OF REE HEIGHTS WITH THIS
STORM.
SOURCE...LAW ENFORCEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
MILLER DALE COLONY AROUND 625 PM CDT.
MILLER AROUND 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4479 9921 4442 9889 4432 9929 4443 9942
4461 9955
TIME...MOT...LOC 2318Z 255DEG 36KT 4457 9933 4444 9913
HAIL...1.75IN
WIND...60MPH
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:42 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 25, 3:42 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 342 PM CDT WED MAY 25 2016 .SHORT TERM...(This Evening through Thursday Afternoon) Issued at 342 PM CDT WED MAY 25 2016 Thunderstorms are beginning to intensify just W of the CWA this afternoon that has produced significant hail. Expect them to track E around 20kts, and stay mainly as discrete cells through 00Z. At that point they may diminish with the loss of daytime heating. Will continue to closely monitor incoming and developing severe weather potential in our high CAPE and marginal shear environment. Current fcst would have precip exiting E shortly after 06Z, with dry weather then being the rule through early afternoon Thursday. The focus for showers and thunderstorms will be over the far W, and the SE corners of the CWA. Just going with general thunderstorms for Thursday. SPC has the Marginal and slight risk areas over the SE corner of SD. Expect highs again tomorrow to top out in the 70s for most areas, with low 80s possible over W Central MN. .LONG TERM...(Thursday Evening through Wednesday) Issued at 342 PM CDT WED MAY 25 2016 Thursday night will probably be a dry forecast period, while upper level confluent flow is over the region. However, when an upper low currently over southern California lifts north-northeast across the region Friday through Saturday, precipitation chances will abound. Then, it appears some weak mid-level ridging/height rises develop over the Northern Plains, shutting off the vast majority of precipitation chances from Saturday night through Sunday night. Beyond that, longer range model output continues to suggest more precipitation chances setting up across the region Monday through Tuesday as the next low pressure system deepens while moving east over the Dakotas into Minnesota. This system is also expected to bring breezy to windy conditions Tuesday night and Wednesday. Highs through the period will be mainly in the 70s and 80s across the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1251 PM CDT WED MAY 25 2016 MVFR to VFR clouds remain across the area this afternoon, with ournext round of showers and thunderstorms nearing MBG-PIR around 20-22Z, before slowly sliding E and weakening with the loss of daytime heating, and ending all together near ATY by around 06Z Thursday.The best chance of seeing any showers/thunderstorms will be at MBG,with only VCSH mentioned so far at the rest of the TAF sites.Otherwise, VFR ceilings and VIS are expected for the daytime hours Thursday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...KF LONG TERM...Dorn AVIATION...KF
Hazardous weather outlook, May 25, 10:24 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1024 AM CDT WED MAY 25 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261530- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 1024 AM CDT WED MAY 25 2016 /924 AM MDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED STORMS ARE EXPECTED TO REDEVELOP FROM MID AFTERNOON THROUGH THIS EVENING...WITH THE POTENTIAL FOR A FEW STRONG TO SEVERE STORMS. LARGE HAIL AND STRONG WINDS ARE POSSIBLE...MAINLY OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY FROM MID AFTERNOON THROUGH THIS EVENING...MAINLY OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. KF
In the hours before
Local storm report, May 25, 4:27 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
427 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 7 E BUNKER 44.24N 100.97W
05/25/2016 E1.00 INCH STANLEY SD TRAINED SPOTTER
&&
RLLocal storm report, May 25, 4:29 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
429 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 2 ENE CAPA 44.12N 100.94W
05/25/2016 E1.00 INCH JONES SD PUBLIC
&&
RLSpecial weather statement, May 25, 4:41 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 441 PM CDT WED MAY 25 2016 SDZ033>035-252230- SULLY SD-HUGHES SD-STANLEY SD- 441 PM CDT WED MAY 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SULLY...CENTRAL STANLEY AND NORTHWESTERN HUGHES COUNTIES UNTIL 530 PM CDT/430 PM MDT/... AT 440 PM CDT/340 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SOUTHERN LAKE OAHE...OR 10 MILES NORTHWEST OF FORT PIERRE...MOVING NORTHEAST AT 45 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PIERRE...FORT PIERRE...ONIDA...BLUNT...GREY GOOSE...COW CREEK REC AREA... OKOBOJO POINT REC AREA...OAHE MISSION REC AREA...WEST SHORE REC AREA... OVERLOOK REC AREA...CHANTLER CREEK RECREATION AREA...SPRING CREEK REC AREA AND SULLY LAKE. LAT...LON 4448 10072 4476 10012 4449 9990 4429 10059 TIME...MOT...LOC 2140Z 235DEG 40KT 4446 10056 KF
Local storm report, May 25, 5:15 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
515 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 8 SW ROSSEAU 44.24N 100.21W
05/25/2016 E1.00 INCH STANLEY SD PUBLIC
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:17 PM CDT | Special Weather Statement | ABR | Jones | 43 min |
| May 24, 8:32 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 43 min |
| May 24, 8:39 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 34 min |
| May 24, 9:32 PM CDT | Special Weather Statement | ABR | Jones | 43 min |
| May 24, 10:32 PM CDT | Special Weather Statement | ABR | Hughes | 28 min |
| May 24, 11:10 PM CDT | Special Weather Statement | ABR | Hughes | 35 min |
| May 24, 11:57 PM CDT | Special Weather Statement | ABR | Buffalo | 33 min |
| May 25, 12:25 AM CDT | Special Weather Statement | ABR | Hyde | 35 min |
| May 25, 3:49 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 56 min |
| May 25, 4:37 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 53 min |
| May 25, 4:41 PM CDT | Special Weather Statement | ABR | Sully | 49 min |
| May 25, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 44 min |
| May 25, 5:16 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 29 min |
| May 25, 5:21 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley | 39 min |
| May 25, 6:07 PM CDT | Special Weather Statement | ABR | Faulk | 23 min |
| May 25, 6:09 PM CDT | Special Weather Statement | ABR | Edmunds | 36 min |
| May 25, 6:11 PM CDT | Special Weather Statement | ABR | Campbell | 34 min |
| May 25, 6:29 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 31 min |
| May 25, 6:42 PM CDT | Special Weather Statement | ABR | Jerauld | 33 min |
| May 25, 6:58 PM CDT | Special Weather Statement | ABR | Campbell | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.